Alert archive / California / Freeze Watches in 2021

Freeze Watch 11, NWS Eureka, CA

November 22, 2021Del Norte County, Humboldt County, California

NWS Eureka, CA issued this freeze watch at Nov 22, 2021, 2:04 PM PST for Del Norte County, Humboldt County, California. It took effect at Nov 24, 2021, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2021, 2:04 PM PST (22:04 UTC)
In effect from
Nov 24, 2021, 1:00 AM PST
Expired
Nov 23, 2021, 2:30 AM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS76 KEKA 222204
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
204 PM PST Mon Nov 22 2021

CAZ102-105-106-230615-
/O.NEW.KEKA.FZ.A.0011.211124T0900Z-211124T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
204 PM PST Mon Nov 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Del Norte Interior, Northern Humboldt Interior and 
  Southern Humboldt Interior Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
2 follow-up statements
908 
WWUS76 KEKA 230219
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
619 PM PST Mon Nov 22 2021

CAZ102-105-106-231030-
/O.CON.KEKA.FZ.A.0011.211124T0900Z-211124T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
619 PM PST Mon Nov 22 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Del Norte Interior, Northern Humboldt Interior and 
  Southern Humboldt Interior Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
039 
WWUS76 KEKA 231030
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
230 AM PST Tue Nov 23 2021

CAZ102-105-106-232230-
/O.UPG.KEKA.FZ.A.0011.211124T0900Z-211124T1800Z/
/O.NEW.KEKA.FZ.W.0023.211124T1000Z-211124T1700Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
230 AM PST Tue Nov 23 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Northern Humboldt Interior and 
  Southern Humboldt Interior Counties.

* WHEN...From 2 AM to 9 AM PST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-104-112-113-115-232230-
/O.NEW.KEKA.FR.Y.0053.211124T1000Z-211124T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
230 AM PST Tue Nov 23 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 2 AM to 9 AM PST Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze watch went out at Nov 22, 6:30 AM PST, 7 hours 34 minutes earlier.

Area forecast discussion, Nov 22, 6:30 AM PST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
630 AM PST Mon Nov 22 2021

.SYNOPSIS...High pressure aloft will give way to a weak frontal
boundary expected to reach the North Coast tonight.  This feature
will aid in coastal areas seeing very light rainfall Tuesday morning.
The front will be followed by another period of pleasant fall weather
during mid to late portions of next week as high pressure re-establishes
itself aloft.

&&

.DISCUSSION...Main issue under this quiet wether pattern are the crisp mornings
and resulting frost affecting crops and any vegetation sensitive to near freezing
temperatures.  Otherwise another nice day is on tap again for Northwest CA as high
pressure aloft slowly exits to the southeast and a  weak frontal boundary begins to
approach the coast. High clouds ahead of the front will make there way across the
region late this evening followed by very light rain or drizzle falling over mainly
coastal and coastal interior areas north of Humboldt County early Tuesday morning.
Precipitation totals are expected to remain under a tenth of an inch. Upper heights
will build in the wake of the front, and a return to dry weather, mild afternoons,
and chilly interior mornings will be likely. However, the ridge may break down
briefly on Friday, and as that takes place, a frontal boundary could sag southward
toward NWRN CA and aid in a round of light rain over mainly Del Norte County but
confidence remains low on any appreciable amounts of rain.

&&

.AVIATION...Some patchy stratus can be seen offshore early this
morning while light dry offshore winds are being observed at the
coastal terminals. There remains a low probability for some low
clouds to briefly impact the coast closer to sunrise. A weak front
will deliver some coastal drizzle to light rain overnight with
mainly MVFR to some IFR conditions with it.

&&

.MARINE...Relatively calm condition will continue today, with only a
slight increase in northerly winds this afternoon in the southern
waters. Northerly winds will begin picking up tonight as a frontal
system approaches, reaching Small Craft Advisory levels by early
Tuesday morning. Winds will further ramp up Tuesday afternoon, with
gale force gusts likely south of Cape Mendocino through late Tuesday
night. A Gale Watch remains for the southern zones, with some
uncertainty in the coverage of gale criteria. In addition, steep
short-period northerly seas up to 9 feet are expected on Tuesday in
response to the increasing winds. Otherwise, a mid- period westerly
swell will build across the waters on Wednesday and persist through
Thursday night.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
     Frost Advisory until 10 AM PST this morning for CAZ101>103-
     105-106-110-112-113-115.

     Freeze Warning until 10 AM PST this morning for CAZ111.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 1 PM Tuesday to 3 AM PST Wednesday
     for PZZ450.

     Small Craft Advisory from 1 PM Tuesday to noon PST
     Wednesday for PZZ470.

     Gale Watch from Tuesday afternoon through late Tuesday
     night for PZZ455-475.

     Small Craft Advisory from 9 AM to 3 PM PST Tuesday for
     PZZ455.

     Small Craft Advisory from 6 AM to 3 PM PST Tuesday for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 22, 3:17 AM PST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
317 AM PST Mon Nov 22 2021

CAZ101>103-105-106-110-112-113-115-231130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
317 AM PST Mon Nov 22 2021

...FROST ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-231130-
Northeastern Mendocino Interior-
317 AM PST Mon Nov 22 2021

...FREEZE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-107>109-114-231130-
Southwestern Humboldt-Northern Trinity-Southern Trinity-
Mendocino Coast-Northern Lake-
317 AM PST Mon Nov 22 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 10:25 PM PSTFreeze WarningEKAMendocino12 hr
Nov 22, 8:23 AM PSTGale WarningEKA42 hr

Nearby

Freeze Watches in California, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.